MAUDE Adverse Event Report: COOK ENDOSCOPY 10 SHOOTER SAEED MULTI-BAND LIGATOR; MND, LIGATOR, ESOPHAGEAL

COOK ENDOSCOPY 10 SHOOTER SAEED MULTI-BAND LIGATOR; MND, LIGATOR, ESOPHAGEAL
Model Number G22614
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Code Death (1802)
Date of Event 01/26/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.One (1) video was provided of the product from the same lot to aid the investigation.An evaluation of the video provided by the user could not confirm the report.The video provided showed the deployment of nine (9) out of ten (10) bands on a tabletop.All nine (9) bands deployed and constricted as intended.Without return of the complaint device, a complete evaluation could not be performed.The band lot number associated with this complaint was researched and it can be concluded that the bands were within the acceptable date range.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.The information provided indicates that there was a relapse of bleeding.In an event of a relapse of bleeding, the instructions for use advise the user: ¿repeat ligation process as needed.Note: more than one ligation band for each varix may be required to control acute bleeding.If more bands are required, remove endoscope and attach a new device.Note: an average of 3 to 4 ligation sessions may be required to obliterate varices.¿ inadequate storage conditions (excessive light and heat) or sterilization could contribute to the properties exhibited as described in the customer complaint.The band lot number associated with this complaint was researched and it can be concluded that the bands were within the acceptable date range.Prior to distribution, all 6 shooter saeed multi-band ligators are subjected to a visual inspection to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is currently being assessed at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic variceal ligation (evl), the physician used a cook 10 shooter saeed multi-band ligator (mbl-10).In the process of using the mbl-10, during the operation, it was noticed that the ring [band] shrunk slowly.There was no reportable information at this time.Additional information was received on (b)(6) 2018: after ligation, two (2) patients had relapses of bleeding and we did not find the bands during revision (subject of this report and see related mdr 1037905-2018-00081).Then we performed a control gastroscopy and a blakemore sonde [tube] was placed.Additional information was received on (b)(6) 2018: control gastroscopy was performed in both events with the two (2) patients.They had strong bleeding and there was no choice, the physician had to make a control diagnostic.For both events, with patients, it was caused by low-quality band ligation systems (bands fell off the site prematurely and caused a relapse of bleeding).There was nothing to do except for control gastroenterology and the blakemore tube placements, because the ligations did not work properly.Both patients passed away at that moment (one during placement and another one right after it) (subject of this report and see related mdr 1037905-2018-00081).
 
Additional Manufacturer Narrative
Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.One (1) video was provided of the product from the same lot to aid the investigation.An evaluation of the video provided by the user could not confirm the report.The video provided showed the deployment of nine (9) out of ten (10) bands on a tabletop.All nine (9) bands deployed and constricted as intended.Without return of the complaint device, a complete evaluation could not be performed.The band lot number associated with this complaint was researched and it can be concluded that the bands were within the acceptable date range.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.The information provided indicates that there was a relapse of bleeding.In an event of a relapse of bleeding, the instructions for use advise the user: ¿repeat ligation process as needed.Note: more than one ligation band for each varix may be required to control acute bleeding.If more bands are required, remove endoscope and attach a new device.Note: an average of 3 to 4 ligation sessions may be required to obliterate varices.¿ inadequate storage conditions (excessive light and heat) or sterilization could contribute to the properties exhibited as described in the customer complaint.The band lot number associated with this complaint was researched and it can be concluded that the bands were within the acceptable date range.Prior to distribution, all 6 shooter saeed multi-band ligators are subjected to a visual inspection to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
The following was initially provided on (b)(6) 2018: "during an endoscopic variceal ligation (evl), the physician used a cook 10 shooter saeed multi-band ligator (mbl-10).In the process of using the mbl-10, during the operation, it was noticed that the ring [band] shrunk slowly.There was no reportable information at this time.Additional information was received on (b)(6) 2018: after ligation, two (2) patients had relapses of bleeding and we did not find the bands during revision (subject of this report and see related mdr 1037905-2018-00081).Then we performed a control gastroscopy and a blakemore sonde [tube] was placed.Additional information was received on (b)(6) 2018: control gastroscopy was performed in both events with the two (2) patients.They had strong bleeding and there was no choice, the physician had to make a control diagnostic.For both events, with patients, it was caused by low-quality band ligation systems (bands fell off the site prematurely and caused a relapse of bleeding).There was nothing to do except for control gastroenterology and the blakemore tube placements, because the ligations did not work properly.Both patients passed away at that moment (one during placement and another one right after it) (subject of this report and see related mdr 1037905-2018-00081)." additional information was received on (b)(6) 2018 from the distributor: we just received an answer from our doctor according to the issues with the problem of unsuccessful ligations.He [the physician] is not ready to give you any further information about his patients and their conditions before and after ligation procedures, especially autopsy and all the information and documents related to this situation in general, according to (b)(6) law (subject of this report and see related mdr 1037905-2018-00081).He also said the storage conditions were followed as it was described in your instructions inside of the package of the products.
 
Additional Manufacturer Narrative
Investigation evaluation: an evaluation of the complaint device could not be performed because the complaint device said to be involved was not provided to cook for evaluation.Ten (10) products were returned from the same lot number as the complaint device w3866486.The labels match the products returned.Of the ten (10) products returned, two (2) devices had been opened (prior to use) and eight (8) devices were returned in sealed boxes (unused).Additionally, two (2) products were returned in sealed boxes (unused) from a different lot number, w3866481.A product evaluation was performed on all the devices returned.One (1) video was provided of the product from the same lot w3866486 to aid the investigation.An evaluation of the video provided by the user could not confirm the report.The video provided showed the deployment of nine (9) out of ten (10) bands on a tabletop.All nine (9) bands deployed and constricted as intended.Without return of the complaint device, a complete evaluation could not be performed.First, the evaluation of two (2) opened products from lot number w3866486 was performed: device 1 (prior to use): our laboratory evaluation of the returned product could not confirm the report.The trigger cord, two-way handle, loading catheter, barrel, seven (7) deployed bands and irrigation adapter were included in the return.Three (3) deployed bands were not included in the return.The seven (7) deployed black bands appear to have constricted as intended.A complete functional test could not be performed due to the condition of the returned device.The trigger cord was examined and all twenty (20) deployment beads were present.The beads were verified for correct location.The beads were examined using magnification and found to be correctly filled and had no evidence of excess flash.The length of the trigger cord measured within tolerance.The trigger cord was intact and not broken.An evaluation of the handle wheel movement was performed and the wheel functioned as intended.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.Device 2 (prior to use): our laboratory evaluation of the returned product could not confirm the report.The loading catheter, trigger cord attached to the barrel with nine (9) bands, two-way handle and irrigation adapter were returned.One (1) band was not included in the return.During our laboratory analysis, the multi-band ligator device was attached to an endoscope that was placed in a simulated gastrointestinal position with vacuum attached.The endoscope has an accessory channel that is 2.8 mm in diameter (olympus 2.8 gif q20 endoscope).The multi-band ligator barrel was attached onto the end of the endoscope.Simulated varices were placed at the end of the barrel and vacuum pulled and each band was fired.All nine (9) bands deployed and constricted as intended.A visual examination of the device was performed.The trigger cord was examined and all twenty (20) deployment beads were present.The beads were verified for correct location.The beads were examined using magnification and found to be correctly filled and had no evidence of excess flash.The length of the trigger cord measured within tolerance.The trigger cord was intact and not broken.An evaluation of the handle wheel movement was performed and the wheel functioned as intended.Next, the evaluation of eight (8) unused devices from lot number w3866486 was performed: device 1 (unused): our laboratory evaluation of the returned product confirmed the report.All device components were present in the plastic tray.During our laboratory analysis, the multi-band ligator device was attached to an endoscope that was placed in a simulated gastrointestinal position with vacuum attached.The endoscope has an accessory channel that is 2.8 mm in diameter (olympus 2.8 gif q20 endoscope).The multi-band ligator barrel was attached onto the end of the endoscope.Simulated varices were placed at the end of the barrel and vacuum pulled and each band was fired.It was observed that the bands took time to constrict and did not function as intended.A visual examination of the device was performed.The trigger cord was examined and all twenty (20) deployment beads were present.The beads were verified for correct location.The beads were examined using magnification and found to be correctly filled and had no evidence of excess flash.The length of the trigger cord measured within tolerance.The trigger cord was intact and not broken.An evaluation of the handle wheel movement was performed and the wheel functioned as intended.Device 2 (unused): our laboratory evaluation of the returned product confirmed the report.All device components were present in the plastic tray.During our laboratory analysis, the multi-band ligator device was attached to an endoscope that was placed in a simulated gastrointestinal position with vacuum attached.The endoscope has an accessory channel that is 2.8 mm in diameter (olympus 2.8 gif q20 endoscope).The multi-band ligator barrel was attached onto the end of the endoscope.Simulated varices were placed at the end of the barrel and vacuum pulled and each band was fired.It was observed that the bands took time to constrict and did not function as intended.A visual examination of the device was performed.The trigger cord was examined and all twenty (20) deployment beads were present.The beads were verified for correct location.The beads were examined using magnification and found to be correctly filled and had no evidence of excess flash.The length of the trigger cord measured within tolerance.The trigger cord was intact and not broken.An evaluation of the handle wheel movement was performed and the wheel functioned as intended.Device 3 (unused): our laboratory evaluation of the returned product confirmed the report.All device components were present in the plastic tray.During our laboratory analysis, the multi-band ligator device was attached to an endoscope that was placed in a simulated gastrointestinal position with vacuum attached.The endoscope has an accessory channel that is 2.8 mm in diameter (olympus 2.8 gif q20 endoscope).The multi-band ligator barrel was attached onto the end of the endoscope.Simulated varices were placed at the end of the barrel and vacuum pulled and each band was fired.It was observed that the bands took time to constrict and did not function as intended.A visual examination of the device was performed.The trigger cord was examined and all twenty (20) deployment beads were present.The beads were verified for correct location.The beads were examined using magnification and found to be correctly filled and had no evidence of excess flash.The length of the trigger cord measured within tolerance.The trigger cord was intact and not broken.An evaluation of the handle wheel movement was performed and the wheel functioned as intended.Device 4 (unused): our laboratory evaluation of the returned product confirmed the report.All device components were present in the plastic tray.During our laboratory analysis, the multi-band ligator device was attached to an endoscope that was placed in a simulated gastrointestinal position with vacuum attached.The endoscope has an accessory channel that is 2.8 mm in diameter (olympus 2.8 gif q20 endoscope).The multi-band ligator barrel was attached onto the end of the endoscope.Simulated varices were placed at the end of the barrel and vacuum pulled and each band was fired.It was observed that the bands took time to constrict and did not function as intended.A visual examination of the device was performed.The trigger cord was examined and all twenty (20) deployment beads were present.The beads were verified for correct location.The beads were examined using magnification and found to be correctly filled and had no evidence of excess flash.The length of the trigger cord measured within tolerance.The trigger cord was intact and not broken.An evaluation of the handle wheel movement was performed and the wheel functioned as intended.Device 5 (unused): our laboratory evaluation of the returned product confirmed the report.All device components were present in the plastic tray.During our laboratory analysis, the multi-band ligator device was attached to an endoscope that was placed in a simulated gastrointestinal position with vacuum attached.The endoscope has an accessory channel that is 2.8 mm in diameter (olympus 2.8 gif q20 endoscope).The multi-band ligator barrel was attached onto the end of the endoscope.Simulated varices were placed at the end of the barrel and vacuum pulled and each band was fired.It was observed that the bands took time to constrict on simulated varices but eventually constricted.A visual examination of the device was performed.The trigger cord was examined and all twenty (20) deployment beads were present.The beads were verified for correct location.The beads were examined using magnification and found to be correctly filled and had no evidence of excess flash.The length of the trigger cord measured within tolerance.The trigger cord was intact and not broken.An evaluation of the handle wheel movement was performed and the wheel functioned as intended.Device 6 (unused): our laboratory evaluation of the returned product confirmed the report.All device components were present in the plastic tray.During our laboratory analysis, the multi-band ligator device was attached to an endoscope that was placed in a simulated gastrointestinal position with vacuum attached.The endoscope has an accessory channel that is 2.8 mm in diameter (olympus 2.8 gif q20 endoscope).The multi-band ligator barrel was attached onto the end of the endoscope.Simulated varices were placed at the end of the barrel and vacuum pulled and each band was fired.It was observed that the bands took time to constrict and did not function as intended.A visual examination of the device was performed.The trigger cord was examined and all twenty (20) deployment beads were present.The beads were verified for correct location.The beads were examined using magnification and found to be correctly filled and had no evidence of excess flash.The length of the trigger cord measured within tolerance.The trigger cord was intact and not broken.An evaluation of the handle wheel movement was performed and the wheel functioned as intended.Device 7 (unused): our laboratory evaluation of the returned product confirmed the report.All device components were present in the plastic tray.During our laboratory analysis, the multi-band ligator device was attached to an endoscope that was placed in a simulated gastrointestinal position with vacuum attached.The endoscope has an accessory channel that is 2.8 mm in diameter (olympus 2.8 gif q20 endoscope).The multi-band ligator barrel was attached onto the end of the endoscope.Simulated varices were placed at the end of the barrel and vacuum pulled and each band was fired.It was observed that the bands took time to constrict on simulated varices but eventually constricted.A visual examination of the device was performed.The trigger cord was examined and all twenty (20) deployment beads were present.The beads were verified for correct location.The beads were examined using magnification and found to be correctly filled and had no evidence of excess flash.The length of the trigger cord measured within tolerance.The trigger cord was intact and not broken.An evaluation of the handle wheel movement was performed and the wheel functioned as intended.Device 8 (unused): our laboratory evaluation of the returned product confirmed the report.All device components were present in the plastic tray.During our laboratory analysis, the multi-band ligator device was attached to an endoscope that was placed in a simulated gastrointestinal position with vacuum attached.The endoscope has an accessory channel that is 2.8 mm in diameter (olympus 2.8 gif q20 endoscope).The multi-band ligator barrel was attached onto the end of the endoscope.Simulated varices were placed at the end of the barrel and vacuum pulled and each band was fired.It was observed that the bands took time to constrict and did not function as intended.A visual examination of the device was performed.The trigger cord was examined and all twenty (20) deployment beads were present.The beads were verified for correct location.The beads were examined using magnification and found to be correctly filled and had no evidence of excess flash.The length of the trigger cord measured within tolerance.The trigger cord was intact and not broken.An evaluation of the handle wheel movement was performed and the wheel functioned as intended.Lastly, the evaluation of two (2) unused devices from different lot w3866481 was performed: device 1 (unused lot w3866481): our laboratory evaluation of the returned product could not confirm the report.All device components were present in the plastic tray.During our laboratory analysis, the multi-band ligator device was attached to an endoscope that was placed in a simulated gastrointestinal position with vacuum attached.The endoscope has an accessory channel that is 2.8 mm in diameter (olympus 2.8 gif q20 endoscope).The multi-band ligator barrel was attached onto the end of the endoscope.Simulated varices were placed at the end of the barrel and vacuum pulled and each band was fired.All bands deployed and constricted as intended.A visual examination of the device was performed.The trigger cord was examined and all twenty (20) deployment beads were present.The beads were verified for correct location.The beads were examined using magnification and found to be correctly filled and had no evidence of excess flash.The length of the trigger cord measured within tolerance.The trigger cord was intact and not broken.An evaluation of the handle wheel movement was performed and the wheel functioned as intended.Device 2 (unused lot w3866481): our laboratory evaluation of the returned product confirmed the report.All device components were present in the plastic tray.During our laboratory analysis, the multi-band ligator device was attached to an endoscope that was placed in a simulated gastrointestinal position with vacuum attached.The endoscope has an accessory channel that is 2.8 mm in diameter (olympus 2.8 gif q20 endoscope).The multi-band ligator barrel was attached onto the end of the endoscope.Simulated varices were placed at the end of the barrel and vacuum pulled and each band was fired.It was observed that the bands took time to constrict on simulated varices but eventually constricted.A visual examination of the device was performed.The trigger cord was examined and all twenty (20) deployment beads were present.The beads were verified for correct location.The beads were examined using magnification and found to be correctly filled and had no evidence of excess flash.The length of the trigger cord measured within tolerance.The trigger cord was intact and not broken.An evaluation of the handle wheel movement was performed and the wheel functioned as intended.The band lot number associated with this complaint and the additional lot number included in the return were researched and it can be concluded that the bands were within the acceptable date range.The device history record for the lot number said to be involved and the additional lot number included in the return were reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.In addition, due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.The information provided indicates that there was a relapse of bleeding.In an event of a relapse of bleeding, the instructions for use advise the user: ¿repeat ligation process as needed.Note: more than one ligation band for each varix may be required to control acute bleeding.If more bands are required, remove endoscope and attach a new device.Note: an average of 3 to 4 ligation sessions may be required to obliterate varices.¿ inadequate storage conditions (excessive light and heat) or sterilization could contribute to the properties exhibited as described in the customer complaint.The band lot number associated with this complaint was researched and it can be concluded that the bands were within the acceptable date range.Prior to distribution, all 6 shooter saeed multi-band ligators are subjected to a visual inspection to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
The following was initially provided on 03/05/2018: "during an endoscopic variceal ligation (evl), the physician used a cook 10 shooter saeed multi-band ligator (mbl-10).In the process of using the mbl-10, during the operation, it was noticed that the ring [band] shrunk slowly.There was no reportable information at this time.Additional information was received on 02/08/2018: after ligation, two (2) patients had relapses of bleeding and we did not find the bands during revision (subject of this report and see related mdr 1037905-2018-00081).Then we performed a control gastroscopy and a blakemore sonde [tube] was placed.Additional information was received on 02/15/2018: control gastroscopy was performed in both events with the two (2) patients.They had strong bleeding and there was no choice, the physician had to make a control diagnostic.For both events, with patients, it was caused by low-quality band ligation systems (bands fell off the site prematurely and caused a relapse of bleeding).There was nothing to do except for control gastroenterology and the blakemore tube placements, because the ligations did not work properly.Both patients passed away at that moment (one during placement and another one right after it) (subject of this report and see related mdr 1037905-2018-00081)." additional information was received on 04/04/2018 from the distributor: we just received an answer from our doctor according to the issues with the problem of unsuccessful ligations.He [the physician] is not ready to give you any further information about his patients and their conditions before and after ligation procedures, especially autopsy and all the information and documents related to this situation in general, according to (b)(6) law (subject of this report and see related mdr 1037905-2018-00081).He also said the storage conditions were followed as it was described in your instructions inside of the package of the products.Other than the deployed bands, a section of the device did not remain in the patient¿s body.The patient experienced re-bleeding and required a control gastroscopy and blakemore tube insertion due to this occurrence.According to the initial reporter, the patient passed away.

Brand Name
10 SHOOTER SAEED MULTI-BAND LIGATOR
Common Device Name
MND, LIGATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7314945
Report Number1037905-2018-00080
Device Sequence Number16600963
Product Code MND
UDI-Device Identifier00827002226142
UDI-Public(01)00827002226142(17)180515(10)W3866486
Combination Product (Y/N)N
Initial Reporter CountryCY
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 06/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Operator of Device Health Professional
Device Model NumberG22614
Device Catalogue NumberMBL-10
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date01/26/2018
Device Age8 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/08/2018
Supplement Date Received by Manufacturer03/01/2018
04/04/2018
05/07/2018
06/04/2018
Initial Report FDA Received Date03/05/2018
Supplement Report FDA Received Date03/26/2018
04/27/2018
06/04/2018
06/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PENTAX EG 2990I ENDOSCOPE.
Outcome Attributed to Adverse Event Death; Life Threatening; Required Intervention;
Patient Age34 YR
Patient Weight61